Skip to Accessibility Tools Skip to Content Skip to Footer

Forums


Medications & Prescription Treatment

Topamax and side effects

  • By Here2Learn

    Small back story, I had seizures since I was 11 (am now 31) finally came across a neurologist that found a lesion on a scan and recommended it for removal. I had an open craniotomy summer of 18` and to this day have yet to have another seizure! but it came with a price. I now have “post traumatic frontal headaches” to me it really feels like a sinus headache and because its near the bridge of my nose and across my forehead and also makes my eyes sensitive to light. They started me on Topamax back in Feb. and I just started my 100mg last week. I actually only notice a slight difference. I still sometimes take tylenol with it to help. now for my few questions, 1. the main side effect I have is tingling in my feet. its so far tolerable its only noticeable after ive sat longer than 15 or so minutes but now that ive reached 100mg I also am now getting twitching in the bridge of my nose which i read can be due to a lack of potassium as well. Has any other topamax users here experienced the nose twitch? that one is much more irritating. I bought some potassium supplements but im not sure exactly how much I can take. Ive read both that any excess will leave your body when you use the restroom and that it is possible to OD on it… ive taken as much as 4 pills which is 12% and ate 2 bananas in a day so there is another 24% = 36% IDK what else I ate that day but I do know I still had tingly feet. How long does current day potassium stay in your system? If im still having tingling feet should I increase the potassium or stop the medication? one last question. now that ive reached my prescribed 100mg how long does it take for me to start feeling it work? Im here asking these questions because I want answers from someone who has taken or is taking topamax as well not from a dr that has only read about it. Thanks for any and all input.

    reply
  • By Nancy Harris Bonk Moderator

    Hi Here2Learn,

    Thank you for sharing your journey with us. You’ve asked great questions.

    Topamax works wonders for many people with migraine attacks. Are you taking it in a split dose? Topamax works best for those of us with migraine disease when taken in the AM and PM. Let me share our information on Topamax dosing; https://migraine.com/migraine-treatment/topamax/.

    Another is it can take up to 90 days before we see a reduction in migraine attack frequency and severity when we start new medications. Also during this time, potential side effects may lessen. One of the most important things while taking it is to stay hydrated, as this will help with side effects.

    As much as I wish I could answer your questions about potassium, these are best addressed with your doctor and/or pharmacist for expert information.

    Hopefully others will be along shortly to share their experiences with you.

    Wishing you a low pain day,
    Nancy

    reply
  • By Here2Learn

    Well im glad I took another glance at my bottle. As I stated in my OP I had just recently started my 100mg and thought I was supposed to be taking it like my ramp up doses (at bedtime) and it says twice daily. So I guess ill start taking them now AM and PM. I drink an average 84 oz of water/day and also drink a glass of cranberry juice because I do NOT want a stone! So I guess here is to another few months of headaches hoping they calm down! Thanks.

    reply
    • By Nancy Harris Bonk Moderator

      Hi Here2Learn,

      Good to hear. Hopefully this will reduce the tingling.

      Will you keep me posted?

      Nancy

      reply
  • By Here2Learn

    Update on my headaches, My technical diagnoses is “post traumatic headaches” caused from TBI. The TBI being my lesionectomy… how fun! The reason they have gotten worse over the last 6 months is because I use to be on seizure medication which one doctor weaned me off of. Here I come to find out that medication is also is used to control post traumatic headaches… So I am currently being pulled between 2 different doctors. I am only now at 7 weeks of full dose of topamax and my headaches just laugh at it. Waiting out the 3 month period my Doctor gave me what is called a prednisone taper to take for a week to try to break the rebound headaches. I am 4 days in and nothing has changed. Next step is something called an IV infusion to flush my system.

    reply
  • By Nancy Harris Bonk Moderator

    Hi Here2Learn,

    Good to hear you have a diagnosis. I can tell you post traumatic headache can trigger a migraine attack and make them more difficult to treat. 🙁

    If the medication you are taking is Topamax (topiramate) its designed to be taken twice a day for migraine prevention – AM and PM. Many of us do best with this medication when we start low and taper up slowly. This article has dosing information that may help; https://migraine.com/migraine-treatment/topamax/.

    Hope today is a low pain day,
    Nancy

    reply